Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Lincoln, IL

August 18, 2005Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2005, 9:43 AM CDT for Knox County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 9:43 AM CDT (14:43 UTC)
Expired
Aug 18, 2005, 10:31 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:55 AM CDTTSTM WND DMGGalesburg, ILLARGE TREE LIMBS DOWN. REPORTED BY KNOX COUNTY EMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 181443
SVRILX
ILC095-181545-
/O.NEW.KILX.SV.W.0151.050818T1443Z-050818T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
943 AM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1045 AM CDT

* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GALESBURG...AND WAS MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RIO
  KNOXVILLE
  WATAGA
  ONEIDA
  GILSON
  MAQUON
  ALTONA
  VICTORIA

OTHER LOCATIONS IN THE WARNING INCLUDE...HENDERSON...WILLIAMSFIELD...
YATES CITY...DAHINDA AND DELONG.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4116 9043 4073 9044 4073 9000 4115 9001

$$

BARKER
3 follow-up statements
000 
WWUS53 KILX 181455
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
955 AM CDT THU AUG 18 2005

ILC095-181545-
/O.CON.KILX.SV.W.0151.000000T0000Z-050818T1545Z/
KNOX-
955 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 AM CDT FOR KNOX
COUNTY...

AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GALESBURG...MOVING EAST AT 30 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  KNOXVILLE.
  WATAGA.
  GILSON.
  ONEIDA.
  MAQUON.
  ALTONA.
  VICTORIA.
  WILLIAMSFIELD.

IF YOU ARE CAUGHT OUTDOORS IN THIS STORM...MOVE TO A STRONG BUILDING
AND STAY AWAY FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE
THUNDERSTORMS. AVOID TALL OBJECTS AND METAL STRUCTURES.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4115 9043 4072 9044 4072 9000 4114 9001

$$

BARKER
000 
WWUS53 KILX 181508
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1008 AM CDT THU AUG 18 2005

ILC095-181545-
/O.CON.KILX.SV.W.0151.000000T0000Z-050818T1545Z/
KNOX-
1008 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 AM CDT FOR KNOX
COUNTY...

AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR KNOXVILLE...MOVING EAST AT 35 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  MAQUON.
  ALTONA.
  VICTORIA.
  YATES CITY.
  WILLIAMSFIELD.

IF YOU ARE CAUGHT OUTDOORS IN THIS STORM...MOVE TO A STRONG BUILDING
AND STAY AWAY FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE
THUNDERSTORMS. AVOID TALL OBJECTS AND METAL STRUCTURES.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4115 9043 4072 9044 4072 9000 4114 9001

$$

BARKER
000 
WWUS53 KILX 181531
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1032 AM CDT THU AUG 18 2005

ILC095-181542-
/O.CAN.KILX.SV.W.0151.000000T0000Z-050818T1545Z/
KNOX-
1032 AM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY HAS BEEN
CANCELLED...

AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4115 9043 4072 9044 4072 9000 4114 9001

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:30 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 5:30 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
530 AM CDT THU AUG 18 2005

.DISCUSSION...
HOT...HUMID AND ACTIVE WEATHER PATTERN EXPECTED FOR CENTRAL IL
THROUGH SAT WITH WARM FRONT MOVING NE THROUGH CENTRAL IL TODAY
AND A STRONG COLD FRONT SLIDING SE THROUGH THE STATE SAT. FORECAST
CHALLENGE IS ADDRESSING CONVECTION CHANCES AND SEVERE WEATHER RISK
AND HOW HOT IT GETS THROUGH SAT. THEN LOOKING AT HOW MUCH COOLER IT
GETS BEHIND THE COLD FRONT EARLY NEXT WEEK. GFS WAS PREFERRED MODEL
BY NCEP THOUGH SUFFERING FROM CONVECTIVE FEEDBACK. GUIDANCE TEMPS
SIMILAR AND FOLLOWED THROUGH SAT...EXCEPT WENT A FEW DEGREES COOLER
FOR HIGHS TODAY.

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
DAWN SURFACE ANALYSIS HAS 1003 MB LOW PRESSURE OVER SE SD WITH A
WARM FRONT EXTENDING ACROSS CENTRAL IOWA INTO SW IL FROM JUST NORTH
OF A QUINCY TO EVANSVILLE LINE. 1022 MB HIGH PRESSURE WAS OVER
WESTERN QUEBEC AND RIDGING SOUTH ACROSS THE ATLANTIC STATES. MUGGY
TEMPS WERE NEAR DEWPOINTS IN THE UPPER 60S AND LOWER 70S WITH LIGHT
SE WINDS. A BIT OF FOG FROM THE IL RIVER SE WITH VSBYS 1 TO 2 MILES.
MOST OF CENTRAL IL HAS BEEN DRY SO FAR THIS MORNING. WIDELY
SCATTERED LINE OF CONVECTION LIFTED NE INTO NE IL AND NW INDIANA
WITH ELEVATED WARM FRONT. AN AREA OF SCATTERED CONVECTION WAS FROM
ROBINSON AND LAWRENCEVILLE SOUTH INTO WESTERN KY AND DRIFTING EAST.
ANOTHER AREA OF MORE SOLID CONVECTION WITH AN MCS OVER CENTRAL MO
MOVING EAST TOWARD ST LOUIS. AND A THIRD AREA OF CONVECTION WITH AN
MCS WAS OVER EASTERN IOWA AND SW WI MOVING ENE.

WARM FRONT IS PROGGED TO LIFT NE ACROSS CENTRAL IL TODAY WITH AN
INCREASING CHANCE OF CONVECTION FROM WEST TO EAST AS THE DAY
PROGRESSES AS ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON WITH
LIFTED INDICES OF MINUS 5-7C AND MLCAPES 2000 TO 3000 J/KG. UPPER
LEVEL SHORT WAVE OVER WESTERN MN/IA TO MOVE EAST ACROSS NORTHERN IL
AND WI THIS AFTERNOON WHILE 40 TO 50 KNOT 500 MB JET MOVES EAST
TOWARD CENTRAL IL BY SUNSET. SO INCREASING WIND SHEAR ALONG WITH
HIGH INSTABITLY SUPPORTS AT LEAST SLIGHT RISK OF SEVERE STORMS
PER SPC LATER THIS AFTERNOON AND EVENING ESPECIALLY FROM 3 TO 9 PM.
GREATEST SEVERE THREAT IS LARGE HAIL AND DAMAGING WIND GUSTS
ESPECIALLY NORTH OF I-70. SUPERCELLS WITH ISOLATED TORNADOES WILL BE
MORE LIKELY OVER NORTHERN IL...EASTERN IOWA AND SOUTHERN WI. HEAVY
RAIN POSSIBLE TOO WITH PRECIPITABLE WATER VALUES 1.5 TO 2 INCHES.
HIGHS HAVE BEEN 1 TO 3 DEGREES COOLER THAN MAV PAST TWO DAYS AND
WILL FOLLOW THAT ROUTE TODAY WITH UPPER 80S MOST AREAS AND HUMID AS
DEWPOINTS ELEVATE INTO THE LOW TO MID 70S. CONVECTION CHANCES SHOULD
DIMINISH OVERNIGHT ESPECIALLY SOUTHERN AREAS AS WARM FRONT LIFTS
NORTH OF CENTRAL IL.

UPPER LEVEL RIDGING INTO CENTRAL IL FRI LOOKS TO KEEP MOST AREAS DRY
ALONG WITH AND HOT AND HUMID CONDITIONS. KEPT SLIGHT CHANCE OF
CONVECTION AND BEST FORCING TO BE NORTH AND WEST OF AREA FRI. HOT
FRI WITH HIGHS NEAR 95F AND DEWPOINTS IN THE 70S GIVES AFTERNOON
HEAT INDEX READINGS 100 TO 105 WITH SE IL AROUND 105F WHERE MORE
SUNSHINE POSSIBLE AND HEAT ADVISORY MAY BE NEEDED HERE. CONVECTION
CHANCES INCREASE AGAIN ESPECIALLY NW OF I-70 FRI NIGHT STRONG CUTOFF
UPPER LEVEL LOW OVER SOUTHERN ALBERTA MOVES TO JUST NORTH OF MN BY
DAWN SAT AND DRIVES A STRONG COLD FRONT SE INTO NW IL. SPC HAS
SLIGHT RISK OF SEVERE THUDNERSTORMS FRI NIGHT NW OF THE IL RIVER
WITH MCS MOVING OUT OF IOWA. THIS FRONT TO SLIDE SE THROUGH CENTRAL
IL SAT AND BE NEAR THE OHIO RIVER BY SUNSET SAT. SPC HAS SLIGHT RISK
OF SEVERE STORMS NE OF AREA SAT BUT WILL NEED TO BE WATCHED.
CONVECTION CHANCES LOOK TO DIMINISHED FROM NW TO SE SAT AFTENOON
INTO EARLY SAT EVENING. MOST OF AREA LOOKS DRY BY SAT NIGHT...THOUGH
DID KEEP A SMALL CHANCE OF CONVECTION OVER SE IL THEN. GFS IS SLOWER
WITH COLD FRONT THAN NAM.

.LONG TERM...SUNDAY THROUGH THURSDAY
DRY...COOLER AND LESS HUMID WEATHER PREVAILS EARLY NEXT WEEK BEHIND
THE COLD FRONT AS CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST AND
STICKS AROUND THROUGH MID WEEK ENSURING DRY WEATHER. COOLED TEMPS A
FEW DEGREES EARLY NEXT WEEK TO BELOW NORMAL LEVELS PER COOLER 850 MB
TEMPS. TEMPS MODERATE BACK TO NORMAL BY THE SECOND HALF OF THE WEEK
WITH HIGH PRESSURE SLIPPING OFF THE EAST AND UPPER LEVEL RIDGING
INTO IL AND THE OHIO VALLEY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

HUETTL
Hazardous weather outlook, Aug 18, 7:30 AM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
730 AM CDT THU AUG 18 2005

CORRECTED SPOTTER ACTIVATION SECTION

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
730 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA TODAY AND
COMBINE WITH INCREASING LOW LEVEL MOISTURE TO PRODUCE
THUNDERSTORMS ACROSS THE AREA...MAINLY LATE THIS AFTERNOON AND
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN
THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE
72.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL SYSTEM WILL REMAIN OVER THE AREA FRIDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS TO THE AREA FRIDAY NIGHT AND
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTHWEST OF
THE ILLINOIS RIVER FOR FRIDAY NIGHT.

IN ADDITION...HOT AND HUMID WEATHER WILL RETURN TO THE AREA FRIDAY
AFTERNOON WITH HEAT INDEX VALUES OF 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...INTO
TONIGHT.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:53 AM CDTSevere Thunderstorm WarningILXMarshall40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.